|What do you think about this?
Apr 28, 2010
Hi Doc, I am 20 years old and currently on PEP medications. I found out that my partner (17 years old) is HIV+ on the 19th of this month. We had fucked numerous times (a dozen times I would say) bareback... I was always the top in this scenario but obviously this is very high risk. We used KY most of the time, but one time only used his saliva as a lube. This was the last time that we did anything and was within 24 hours of my start on PEP. What are the chances that I got HIV? I am cut, he is uncut... the only 2 times he fucked me involved using a condom and he only came once inside that condom that was inside me. I feel so stupid and I partially blame Celexa - the anti-anxiety medication I was on when all this occurred. There was never blood seen when I fucked him but there was anal leakage, possibly lube too that came out of his ass. I did not have any noticeable cuts or anything on my dick. I believe he became infected in December so I am unsure of how high a count he would of had. I did notice that he had very large tonsils =( I can't believe this is happening to me, I am too young and I don't want to die because of something like this. Can you offer any advice? I was tested for Syphillis and it was negative but I had previously chlamydia in January. Maybe that makes a difference Idk. When can I have a definitive test result? My Drs. ran an RNA viral load test 4 days after the last exposure and we are still waiting the results. Would a clear test mean I am ok? We started having sex on the 14th, I began treatment on the 19th...
| Response from Dr. Frascino
No doubt barebacking is risky business and I don't think you can blame it on Celexa! You consciously and deliberately ignored my two cardinal rules for HIV prevention:
Cardinal Rule #1: Assume all your sex partners could be HIV infected and take all the necessary precautions to prevent transmissions of the virus.
Cardinal Rule #2: Always remember Cardinal Rule #1.
PEP may offer some degree of protection from your last exposure, as it was started within 24 hours. It would not provide protection for exposures that took place more than 72 hours prior to the time of your first PEP dose.
Regarding HIV diagnostic testing, the published guidelines for post-PEP HIV screening recommend an HIV-antibody test at six weeks, three months and six months from the time of your last HIV exposure.
HIV RNA PCR testing while on PEP for diagnostic purposes is not advisable. You could be HIV infected and your PEP medications, which are comprised of antiretrovirals, could theoretically be driving your HIV plasma viral load to undetectable levels. Consequently an undetectable RNA PCR used for diagnosis while on PEP may yield a "false negative" result in someone who is HIV infected.
Finally your comment -- "I can't believe this is happening to me, I am too young and I don't want to die because of something like this." Please note these exact sentiments apply to each and every one of the over 33,000,000 of us cohabitating with HIV.
I do sincerely hope that you have not acquired the virus. I'm confident this entire anxiety-inducing experience has served as a wakeup call that barebacking is not worth the potentially catastrophic consequences. Your story should also serve as a cautionary tale for all those reading this forum.
Good luck. I'm here if you need me, OK? We'll get through this together, whatever the tests show.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.